Elevated Serum or Plasma Potassium
An artifactually high value can occur with hemolysis of red blood cells (RBCs) during venipuncture, especially if there is prolonged tourniquet use and fist clenching during the drawing of the blood or at any time prior to potassium measurement.
An artifactually high potassium value can also occur when there are greater than 1,000,000 /µL platelets or greater than 100,000/µL white blood cells (WBCs).
Renal failure from any cause, with oliguria, or as chronic nonoliguric renal failure.
Excess potassium supplements, potassium-rich foods, salt substitutes, intravenous (IV) potassium, or infusion of potassium-containing drugs, such as potassium penicillin.
Hypoaldosteronism from Addison's disease or hypofunction of the renin-angiotensin-aldosterone system.
Acute acidosis from diabetic ketoacidosis or from lactic acidosis as found with extensive crush injury, burns, or tissue necrosis.
Ingestion of drugs that inhibit potassium secretion by the kidney.
All of these situations are especially dangerous if the potassium becomes extremely elevated.
Values greater than 7.5 mEq/L are associated with serious cardiac conduction abnormalities.
Commonly Encountered Situations
Hyperkalemia is found frequently in renal failure.
The most common cause of an artifactually elevated potassium is hemolysis of RBCs.
Suggested Additional Lab Testing
Determine whether the serum or plasma showed evidence of hemolysis by a change in color from yellow to pink or red.
Complete blood count (CBC) to assess platelet count and WBC count.
Evidence of renal disease from an elevated creatinine or blood urea nitrogen (BUN), or decreased urine output.
Serum aldosterone to assess for hypoaldosteronism.
Blood gases to evaluate possible acidosis.
Copyright © 2017, 2013 Decision Support in Medicine, LLC. All rights reserved.
No sponsor or advertiser has participated in, approved or paid for the content provided by Decision Support in Medicine LLC. The Licensed Content is the property of and copyrighted by DSM.
The Cardiology Advisor Articles
- A 45-Year-Old Man Presents to the ED With Shortness of Breath, Confusion
- 6MWT Clinically Relevant and Appropriate Prognostic Tool for PAH
- Acute Coronary Syndrome Benefits From Both Antiplatelets and DOACs
- Pulmonary Hypertension Treatments Targeting NO Pathway Compared for Safety
- Patent Foramen Ovale May Increase Ischemic Stroke Risk Before Noncardiac Surgery
- Clopidogrel Tablets Recalled Due to Mislabeling
- Mandatory Screening for Congenital Heart Disease: Effects on Infant Mortality
- Short-Run Atrial Tachyarrhythmia Associated With Increased Stroke Risk
- Effects of High-Intensity Exercise Training in Previously Sedentary Adults
- ACC Releases Decision Pathway on Heart Failure With Reduced Ejection Fraction
- Clinical Challenge: Upper Respiratory Infection 1 Year After Heart Transplant
- Use of Multiple Antihypertensive Agents Has Increased in Hospitalizations Complicated by Preeclampsia
- Targeting Underlying Conditions May Improve Sinus Rhythm in Atrial Fibrillation
- Metformin May Preserve Beta-Cell Function in T2DM
- A 67-Year-Old Man With Shortness of Breath After the Sonoma-Napa Wildfires